Alert archive / Illinois / Flash Flood Warnings in 2013

Flash Flood Warning 63, NWS Lincoln, IL

October 5, 2013Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Oct 5, 2013, 3:04 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2013, 3:04 PM CDT (20:04 UTC)
Expired
Oct 5, 2013, 8:00 PM CDT
In force
5 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Champaign County, IL, Vermilion County, IL

The radar

The Indianapolis radar (KIND), 132 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 3:15 PM CDTHEAVY RAIN 2.66N Danville, ILRAINFALL TOTAL SINCE 215 PM ON THE NORTH SIDE OF DANVILLE
Oct 5, 3:31 PM CDTFLASH FLOODDanville, ILSOME STREETS REPORTED FLOODED BY COUNTY EMA IN NORTH DANVILLE AND OAKWOOD TO A DEPTH OF A COUPLE FOOT.
Oct 5, 3:56 PM CDTHEAVY RAIN 3.33Danville, IL3.33 INCHES IN 90 MINUTES IN NORTH DANVILLE. FROM COUNTY EMA.
Oct 5, 3:57 PM CDTHEAVY RAIN 2.95Oakwood, IL2.95 INCHES IN PAST 2 HOURS. FROM COUNTY EMA.
Oct 5, 5:30 PM CDTHEAVY RAIN 1.393 W Bismarck, ILSTORM TOTAL...STILL RAINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WGUS53 KILX 052004
FFWILX
ILC019-183-060100-
/O.NEW.KILX.FF.W.0063.131005T2004Z-131006T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT SAT OCT 5 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
  EAST CENTRAL CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 800 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RAINFALL AMOUNTS OVER 2 INCHES WERE ESTIMATED FROM
  THESE STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DANVILLE...CATLIN...FAIRMOUNT...FITHIAN...HOMER...OAKWOOD...
  OGDEN...ST. JOSEPH...TILTON AND WESTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4005 8753 3991 8807 4014 8807 4038 8752

$$

GOETSCH
2 follow-up statements
997 
WGUS73 KILX 052038
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT SAT OCT 5 2013

ILC019-183-060100-
/O.CON.KILX.FF.W.0063.000000T0000Z-131006T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERMILION IL-CHAMPAIGN IL-
338 PM CDT SAT OCT 5 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL CHAMPAIGN
AND CENTRAL VERMILION COUNTIES UNTIL 800 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL AMOUNTS OF THREE...TO THREE AND A QUARTER INCHES WERE 
ESTIMATED FROM THESE STORMS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
DANVILLE...CATLIN...FAIRMOUNT...FITHIAN...HOMER...OAKWOOD...OGDEN...
ST. JOSEPH...TILTON AND WESTVILLE.

AT 318 PM...VERMILION COUNTY EMERGENCY MANAGEMENT REPORTED 2.66 INCHES
OF HEAVY RAIN SINCE 216 PM. AT 331 PM...SOME STREETS WERE REPORTED 
FLOODED IN NORTH DANVILLE AND OAKWOOD TO A DEPTH OF A COUPLE FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4005 8753 3991 8807 4014 8807 4038 8752

$$

GOETSCH
414 
WGUS73 KILX 052149
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
449 PM CDT SAT OCT 5 2013

ILC019-183-052205-
/O.CAN.KILX.FF.W.0063.000000T0000Z-131006T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERMILION IL-CHAMPAIGN IL-
449 PM CDT SAT OCT 5 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL
CHAMPAIGN AND CENTRAL VERMILION COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4005 8753 3991 8807 4014 8807 4038 8752

$$

SHIMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 2:36 PM CDT, 28 minutes earlier.

Area forecast discussion, Oct 5, 2:36 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
236 PM CDT Sat Oct 5 2013

.DISCUSSION...
ISSUED 236 PM CDT Sat Oct 5 2013

Strong to severe storms will be possible through evening, as the
cold front progresses east across IL. Marginal instability near
the surface has been helping keep updrafts in check to this point,
but some intensification may be seen as sun breaks through the
lower clouds. A marked change in airmass will follow the front,
with temps dropping below normal for early next week. Scattered
showers are expected on Sunday and Monday as the cold pool and
upper vortex move across IL. The cool down will be short lived as
temps rebound by mid week, and climb above normal for the last
half of the week.

SHORT TERM...Tonight through Monday night.

18z surface analysis shows the cold front nearing a line from
Galesburg to Macomb to Pittsfield...with little fanfare so far,
other than a line of showers. The bulk of convective activity is
well ahead of the front in east-southeast IL to this point, with a
few wind gusts to 45 mph, and 1.70" rain in 35 mins around
Effingham. We can't rule out some storm development along the
front as it progresses east, so we will keep categorical PoPs
ahead of the front through the evening. Severe potential should
diminish as the evening progresses, as the low level jet will not
have time to increase enough to affect our area before the front
departs into Indiana.

The next issue is how cold to go with lows behind the front,
depending on how soon clearing develops. We are looking at mid-
clouds behind the front but there are enough breaks that clearing
should at least make it to Galesburg and Rushville. We went with
mid 40s for lows in the west, with mid 50s in the east.

Sunday will feature the arrival of the deep cold pool and a
complex of vorticity in the 500 mb occluded low. Rain showers are
expected to develop in our NW areas Sunday afternoon as it pushes
into IL. The showers chances will expand eastward Sunday night as
the upper low reaches near the Indiana border by 12z/7am Monday.
The NAM remains the slowest model with this feature, the GFS and
Canadian are in close agreement in the middle, and the ECMWF is
the most progressive. The EC opens up the wave and has the upper
trough axis reaching the Ohio border by 12z Mon. We went with the
middle ground and kept the upper trough influence in IL on Monday.
We kept cloud cover and scattered showers in the forecast.

Monday night should see skies clearing out, with overnight lows in
the mid 40s. Some cooler spots will be possible across the north
depending on wind speeds and timing of the clearing.

LONG TERM...Tuesday through Saturday.

There should be an extended period of pleasant weather from
Tuesday through Friday as sunshine prevails and temperatures
gradually warm to above normal. Highs Thursday should reach the
mid 70s with upper 70s forecast for Friday.

Clouds will increase on Saturday as the next trough approaches
from the plains. A slight chance of showers and storms was put in
the forecast for Saturday, but better chances appear to be
Saturday night.

Shimon
&&

.AVIATION...
ISSUED 1227 PM CDT Sat Oct 5 2013

Convection on the increase from KBMI-KDEC eastward at midday, and
currently think any significant visibility reductions in the storms
will be in these areas. A larger area of rain will be moving into
KPIA/KSPI from the southwest shortly. Cannot rule out a few
rumbles of thunder in these areas, but do not have the confidence
to go higher than VCTS at the moment. Ceilings have been
struggling to break out of the MVFR range all morning but have
been showing a bit of improvement over the last couple hours.
Think that some VFR conditions are possible before the arrival of
the cold front late this afternoon, bringing ceilings down again
into mid evening. With the large occluded low to the northwest,
think that a dry slot with mostly clear skies will briefly push
through late tonight and early Sunday, before VFR ceilings around
5000 feet increase again Sunday morning wrapping around the slowly
advancing low.

Geelhart
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 5, 11:37 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1137 AM CDT SAT OCT 5 2013

ILZ028>031-037-038-041>057-061>063-066>068-071>073-061100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
1137 AM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL...
EAST CENTRAL...AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. EXPECT SHOWERS AND THUNDERSTORMS AHEAD OF THIS
FRONT...AND THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BE SEVERE. DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER
THREAT...ALTHOUGH AN ISOLATED TORNADO MAY ALSO OCCUR. HOWEVER...
LARGE HAIL IS ALSO POSSIBLE IN AREAS NORTH OF I-74.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH LATE AFTERNOON WEST OF
I-55...AND THROUGH 7 PM EAST OF I-55.

ILZ027-036-040-061100-
FULTON-KNOX-SCHUYLER-
1137 AM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
MID AFTERNOON...AS A COLD FRONT PASSES THROUGH THE REGION. A FEW
OF THE STRONGER STORMS MAY CONTAIN GUSTY WINDS AND HAIL...BUT IT
APPEARS THE BETTER RISK OF SEVERE WEATHER WILL BE A BIT FURTHER
EAST IN ILLINOIS. ANY LINGERING STORMS SHOULD DIMINISH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MIDDAY.

GEELHART

In the hours before

Local storm report, Oct 5, 2:26 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
226 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HEAVY RAIN       OAKWOOD                 40.11N 87.78W
10/05/2013  M1.10 INCH       VERMILION          IL   EMERGENCY MNGR

            FELL IN 30 MINUTES

&&

GEELHART
Local storm report, Oct 5, 2:43 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
243 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HEAVY RAIN       DANVILLE                40.14N 87.62W
10/05/2013  M1.00 INCH       VERMILION          IL   EMERGENCY MNGR

            FELL IN 45 MINUTES

&&

GEELHART
Special weather statement, Oct 5, 2:43 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
243 PM CDT SAT OCT 5 2013

ILZ057-063-068-052045-
CLARK-CRAWFORD-EDGAR-
243 PM CDT SAT OCT 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...NORTHERN CRAWFORD AND
SOUTHEASTERN EDGAR COUNTIES UNTIL 345 PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARTINSVILLE...OR 14 MILES SOUTHWEST OF
MARSHALL...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CLARKSVILLE...
  MARSHALL...
  OLIVER...
  DENNISON...
  VERMILION...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3935 8753 3934 8758 3931 8761 3930 8759
      3929 8761 3926 8760 3926 8757 3920 8758
      3917 8762 3917 8767 3918 8775 3918 8799
      3943 8798 3964 8753
TIME...MOT...LOC 1943Z 238DEG 37KT 3930 8790

GOETSCH
Local storm report, Oct 5, 2:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       N DANVILLE              40.14N 87.62W
10/05/2013  M1.50 INCH       VERMILION          IL   EMERGENCY MNGR

            TOTAL IN JUST UNDER AN HOUR ON THE NORTH SIDE OF DANVILLE

&&

GEELHART
Local storm report, Oct 5, 3:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       N DANVILLE              40.14N 87.62W
10/05/2013  M2.00 INCH       VERMILION          IL   EMERGENCY MNGR

            1-HOUR TOTAL ON THE NORTH SIDE OF DANVILLE

&&

GEELHART
Local storm report, Oct 5, 3:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       VERMILION COUNTY AIRPOR 40.20N 87.60W
10/05/2013  M1.67 INCH       VERMILION          IL   AWOS

            1-HOUR TOTAL

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 1:19 PM CDTAreal Flood AdvisoryILXEffingham6 hr
Oct 5, 1:44 PM CDTSpecial Weather StatementILXVermilion61 min
Oct 5, 1:56 PM CDTAreal Flood AdvisoryILXColes, Cumberland, Jasper, Shelby6 hr
Oct 5, 2:08 PM CDTFlash Flood WarningILXCumberland, Effingham, Jasper, Shelby6 hr
Oct 5, 2:12 PM CDTSevere Thunderstorm WarningILXVermilion48 min
Oct 5, 2:43 PM CDTSpecial Weather StatementILXClark62 min
Oct 5, 2:54 PM CDTAreal Flood AdvisoryILXVermilion5 hr
Oct 5, 3:55 PM CDTSpecial Weather StatementILXLawrence65 min

Nearby

Flash Flood Warnings in Illinois, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.